Although rare, acute interstitial nephritis (AIN) has been reported in association with all proton-pump inhibitors including Prevacid. Renal-biopsy proven cases and recurrence with reinitiation of PPIs after discontinuation have been documented in multiple cases, case series and systematic analyses. Clinical presentation and findings are inconsistent, and patients may have declining renal function but be asymptomatic. The patient population most associated with reported cases of PPI-induced AIN is older, may have co-morbid conditions that affect renal function, and may be taking concomitant medications that also are implicated in drug-induced AIN. Discontinuation of the PPI is the primary therapy.
Main:(###) ###-####| Fax:(###) ###-####| cypresscare.com
FDA Alerts on Proton Pump Inhibitors
The FDA has issued two recent alerts regarding the use of proton pump inhibitors (PPIs). This class of medication is
used extensively in workers’ compensation. PPIs are used to treat heartburn, acid reflux and to reduce the risk of
gastrointestinal ulcers from the chronic use of nonsteroidal anti-inflammatory drugs (NSAIDs). Examples of PPIs
(omeprazole) and Prevacid
(lansoprazole) which are available over-the-counter(OTC)
(pantoprazole) which are available by prescription.
The first FDA alert applies only to those PPIs available OTC. These products no longer require a
notice warning consumers of the increased risk of hip, wrist and spine fractures. This risk is highest
in patients taking large doses of PPIs or taking the medication for a year or longer. If consumers follow
the label instructions and limit the use of these products, the risk for fractures is minimal. The warning still
applies to those patients using PPIs for a year or longer at their doctor’s recommendation.
The second FDA alert applies to those patients taking PPIs for a year or longer. These patients may develop low
levels of magnesium, which puts them at a higher risk for seizures, irregular heartbeats and muscle spasms. Patients
may not display any signs of low magnesium, so doctors are advised to periodically check magnesium levels and provide
magnesium supplements, if necessary.